DES Exposure and Gynecologic Cancer
Dear OncoLink "Ask the Experts,"
I found your information on cervical changes and treatment options for abnormal pap tests very informative. In 1996 I underwent a LEEP procedure for the treatment of mild dysplasia and squamous intra-epithelial lesions. The first PAP (3 months) after the procedure, was not entirely normal, and the test was repeated 3 months later at which time it was normal. The next PAP, 11 months later showed the same atypical cells as had been evident before. My physician has recommended I undergo a cone biopsy at this time. Careful monitoring of the PAP will continue after this procedure. He feels that if smears continue to be abnormal I ought to consider a hysterectomy. I am a DES exposed daughter, and know that these changes could be the result of the exposure, however I have not been able to find any references to this connection in the literature or on your pages or anywhere on the Internet. Do you know of any studies or medical literature that discusses the connection between DES exposure and reactive changes? I would be very interested in hearing about other women with a similar history and management of cell changes.
John Han-Chih Chang, MD and Kenneth Blank, MD, Editorial Assistants for Oncolink, respond:
In the 1970's, it was discovered that diethylstilbestrol (DES) was related to an increased incidence of clear-cell adenocarcinoma of the vagina and cervix. The incidence of this is still very low (less than 2 in 1000), but represents a real risk. Approximately, half of all clear cell carcinomas of the cervix and vagina have a history of the patient being exposed in utero to DES. The median age at which these cancers are diagnosed is in the early 20's. The risk is greatest when the mother was given DES during the first trimester. The incidence of intraepithelial neoplasia was double the rate in the normal non-exposed population.
Your management has been very appropriate for what you have described. There is not significant literature discussing DES and these reactive changes, but there have definitely been references to the increased risk for the abnormal PAP.
Please refer to the following OncoLink pages regarding general information on gynecological cancers.
OncoLink is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through OncoLink should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem or have questions or concerns about the medication that you have been prescribed, you should consult your health care provider.
Information Provided By: www.oncolink.org | © 2016 Trustees of The University of Pennsylvania